Indiana, 2014

Flash Flooding and Hail in Indiana, May 21 to 22, 2014

May 21 to 22, 2014 · NWS IND · 67 events in 20 counties and zones

Thunderstorms developed in warm and unstable air ahead of an approaching cold front during the afternoon and evening hours of May 21. These storms continued into the early morning hours of May 22.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
67

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms developed in warm and unstable air ahead of an approaching cold front during the afternoon and evening hours of May 21. These storms continued into the early morning hours of May 22. Large hail, torrential rain, and some damaging winds accompanied the storms as they moved through the area. Golf ball size hail fell in the Indianapolis area, and the heavy rain caused flash flooding in the same area.

The biggest severe weather event of the month took place on the afternoon and evening of the 21st into the early morning of the 22nd as severe thunderstorms developed along a cold front. Wind damage and large hail were common with the storms, with baseball sized hail confirmed in Waveland in Montgomery County. Numerous reports of half dollar to golf ball size hail along with flash flooding came from the southern Indianapolis suburbs as storms repeatedly tracked across the area and produced up to 3 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 21, 11:51 AM EST, 27 minutes earlier.

Area forecast discussion, May 21, 11:51 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1251 PM EDT WED MAY 21 2014

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 325 AM EDT WED MAY 21 2014

SCATTERED SHOWERS AND SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY
AND THIS EVENING AS A COLD FRONT SLIDES ACROSS CENTRAL INDIANA.
TEMPS WILL DECREASE A BIT DURING THE SHORT TERM PERIOD IN THE WAKE
OF COLD FRONT...BUT CONDITIONS WILL BE DRY THROUGH NEXT TUESDAY
WITH HIGH PRESSURE OVER THE AREA. THE NEXT CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL BE NEXT TUESDAY NIGHT/WEDNESDAY WHEN THE NEXT
UPPER LOW AND VORT MAX ENTER THE REGION.

&&

.NEAR TERM /REST OF TODAY/...

ISSUED AT 950 AM EDT WED MAY 21 2014

FORECAST IS PRETTY MUCH ON TRACK. LOWERED POPS THIS MORNING ACROSS
THE SOUTHWEST FORECAST AREA SINCE THUNDERSTORMS SHOULD BE CLOSER TO
THE BOUNDARY ACROSS NORTHERN INDIANA. LEFT POPS ALONE THIS
AFTERNOON. STORM PREDICTION CENTER STILL INDICATES A RISK FOR SEVERE
STORMS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

LEFT TEMPERATURES ALONE FOR NOW AND WILL SEE IF CONVECTION OR CLOUDS
FROM CONVECTION REQUIRE A CHANGE LATER THIS AFTERNOON.

PREVIOUS DISCUSSION FOLLOWS...

THE MAIN FOCUS OF THE NEAR TERM IS THE THREAT FOR SEVERE WEATHER.
SPC CONTINUES TO KEEP ALL OF CENTRAL INDIANA UNDER A SLIGHT RISK
FOR DAY 1.

RIDGE ALOFT WILL BREAK DOWN AS UPPER LEVEL LOW ENTERS THE GREAT
LAKES REGION TODAY. MEANWHILE...A COLD FRONT AT THE SURFACE WILL
TRACK ACROSS CENTRAL INDIANA...TRIGGERING SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF IT. MLCAPES REMAIN IMPRESSIVE
ACROSS THE FORECAST AREA IN THE 2000 TO 3000 J/KG RANGE. MID LEVEL
LAPSE RATES WILL APPROACH THE 7C MARK BY THIS EVENING. THIS MEANS
THE SOUTH/SOUTHEASTERN PORTIONS OF FORECAST AREA WILL HAVE HIGHEST
THREAT FOR SEVERE DEVELOPMENT WITH BEST INSTABILITY OF THE DAY.
LARGE HAIL WILL BE A HUGE THREAT. IN ADDITION...STRONG WESTERLY SPEED
SHEAR WILL BE CONDUCIVE TO DAMAGING WINDS. HIGHLIGHTED THE
SOUTHEAST QUADRANT OF FORECAST AREA BY CARRYING LIKELY POPS DURING
THIS AFTERNOON AND EVENING. LATEST MODELS HAVE COLD FRONT ENTERING
THE NORTHWESTERN COUNTIES AROUND WED 18Z AND ARE TRENDING TOWARD A
VERY SLOW PROGRESSION OF THE FRONT THROUGH THE DAY.

TEMPS...TRENDED SLIGHTLY ABOVE GUIDANCE FOR TODAY. WARM
SOUTHWESTERLY FLOW AHEAD OF COLD FRONT SHOULD RESULT IN HIGH TEMPS
TOPPING OFF IN THE LOW TO MID 80S.

CURRENTLY...TEMPS ACROSS THE AREA ARE GENERALLY IN THE UPPER 70S
WITH DEWPOINTS IN THE UPPER 50S/LOW 60S. WINDS ARE SOUTHWESTERLY
AT 5 TO 10 MPH AND GUSTING TO 18 MPH.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...

ISSUED AT 325 AM EDT WED MAY 21 2014

HELD ONTO WIDESPREAD PRECIP CHANCES UP TO THU 06Z ACROSS MOST OF
FORECAST AREA DUE TO THE SLOW PROGRESSION OF COLD FRONT AND
LINGERING MOISTURE/ISENTROPIC LIFT. ANTICIPATE QUICK CLEARING
AFTER THAT AND THEN A DRY FORECAST THROUGH THE REMAINDER OF SHORT
TERM PERIOD AS HIGH PRESSURE BUILDS BACK INTO THE REGION.

STUCK CLOSE TO GUIDANCE IN REGARD TO TEMPS FOR DURATION OF SHORT
TERM PERIOD. TEMPS BECOME CLOSER TO NORMAL IN WAKE OF
AFOREMENTIONED COLD FRONT...AND MODELS SEEM TO BE PICKING UP ON
THE TRANSITION WELL. HIGHS WILL GENERALLY BE IN THE LOW 70S OVER
THE NORTHERN COUNTIES...TO MID TO UPPER 70S ACROSS THE SOUTHERN
COUNTIES. OVERNIGHT LOWS WILL DIP BACK INTO THE 50S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
ISSUED AT 237 PM EDT TUE MAY 20 2014

MAIN FOCUS ON THE EXTENDED WILL BE ON TEMPERATURES AS MEMORIAL
DAY WEEKEND IS LOOKING VERY PROMISING FOR OUTDOOR ACTIVITIES
ACROSS CENTRAL INDIANA.

THE MOST CONSISTENT ECMWF AND ECMWF ENSEMBLE MEANS ALONG WITH THE
00Z GFS START THE EXTENDED OFF WITH BROAD SURFACE HIGH PRESSURE
ACROSS THE GREAT LAKES AND OHIO VALLEY AND A SHARP UPPER RIDGE
ACROSS THE MISSISSIPPI VALLEY. THE SURFACE HIGH WILL SHIFT EAST TO
THE APPALACHIANS SATURDAY NIGHT AND TO THE EASTERN SEABOARD SUNDAY.
THIS WILL ALLOW FOR A MODEST SOUTHERLY FLOW OF WARMER AIR INTO THE
THE OHIO VALLEY THROUGH NEXT WEEK.

EXPECT THE WEEKEND TO BE DRY WITH A FEW THUNDERSTORMS POSSIBLE EARLY
NEXT WEEK WITH LOW LEVEL MOISTURE INCREASING AND IMPULSES ROUNDING
THE BASE OF AN UPSTREAM UPPER LOW ACROSS THE CENTRAL PLAINS. FOR
NOW...WILL KEEP MEMORIAL DAY DRY AND GO WITH SMALL THUNDERSTORM
CHANCES BY TUESDAY.

REGIONAL ALLBLEND TEMPERATURES LOOK REASONABLE GIVEN THE SOUTHERLY
FLOW AND UPPER RIDGE PATTERN WITH AFTERNOON HIGHS STARTING OFF NEAR
NORMAL IN THE 70S ON SATURDAY AND CLIMBING TO THE MID 80S BY MONDAY.

&&

.AVIATION /DISCUSSION FOR THE 211800Z TAFS/...

ISSUED AT 1234 PM EDT WED MAY 21 2014

MAINLY VFR CONDITIONS EXPECTED THIS FORECAST PERIOD...HOWEVER
BRIEF MVFR OR IFR CONDITIONS WILL BE POSSIBLE WITH ANY TSRA
DEVELOPMENT LATE THIS AFTERNOON.

SURFACE AND RADAR ANALYSIS REVEALS A SURFACE BOUNDARY JUST NORTH
OF LAF AND MIE...AND SCT RWS AND TSRAS WERE DEVELOPING ALONG THE
BOUNDARY. HRRR SUGGESTS FURTHER CONVECTIVE DEVELOPMENT THIS
AFTERNOON WITH SOUTHWARD PROPAGATION ACROSS THE TAF SITES THROUGH
THE AFTERNOON. GIVEN THE FAVORABLE CONVECTIVE INSTABILITY HAVE
INCLUDED A TEMPO PERIOD FOR TSRA DURING THE LATE AFTERNOON EARLY
EVE AT THE TAF SITES.

HIGH DEW POINTS ARE EXPECTED TO LINGER THROUGH THE OVERNIGHT. THIS
COMBINED WITH RECENT RAIN AND LIGHT WINDS MAY RESULT IN SOME MVFR
FOG LATE TONIGHT. ANY FOG DEVELOPMENT WILL QUICKLY DISSIPATE AFTER
14Z THURSDAY AS DAYTIME HEATING RESUMES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...TDUD
NEAR TERM...TDUD/50
SHORT TERM...TDUD
LONG TERM....MK
AVIATION...JP

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, May 21, 9:08 AM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1008 AM EDT WED MAY 21 2014

INZ021-028>031-035>042-044>049-052>057-061>065-221415-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-
1008 AM EDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SEVERE THUNDERSTORMS ARE POSSIBLE.

HAZARDS: LARGE HAIL. DAMAGING WINDS. CLOUD TO GROUND LIGHTNING.
HEAVY DOWNPOURS.

TIMING: THUNDERSTORMS ARE POSSIBLE ANY TIME TODAY INTO THIS
EVENING. THE BEST CHANCES FOR SEVERE STORMS WILL BE 200 PM TO
1000 PM.

DISCUSSION: SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF A COLD FRONT TODAY THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY.
CLOUD TO GROUND LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.

DISCUSSION: AN UPPER LEVEL LOW TRACKING ACROSS THE SOUTHERN PLAINS
WILL PROVIDE THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS
CENTRAL INDIANA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043-051-060-067>072-221415-
VERMILLION-VIGO-SULLIVAN-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
JENNINGS-
1008 AM EDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SEVERE THUNDERSTORMS ARE POSSIBLE.

HAZARDS: LARGE HAIL. DAMAGING WINDS. CLOUD TO GROUND LIGHTNING.
HEAVY DOWNPOURS.

TIMING: THUNDERSTORMS ARE POSSIBLE ANY TIME THIS AFTERNOON INTO
TONIGHT. THE BEST CHANCES FOR SEVERE STORMS WILL BE 300 PM TO 1100
PM.

DISCUSSION: SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF A COLD FRONT THIS AFTERNOON THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY.
CLOUD TO GROUND LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.

DISCUSSION: AN UPPER LEVEL LOW TRACKING ACROSS THE SOUTHERN PLAINS
WILL PROVIDE THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS
CENTRAL INDIANA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, May 21, 12:14 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
114 PM EDT WED MAY 21 2014

INZ021-029-030-211815-
CARROLL-CLINTON-TIPPECANOE-
114 PM EDT WED MAY 21 2014

AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR WEST LAFAYETTE...OR 8 MILES WEST OF LAFAYETTE...AND
MOVING SOUTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  PURDUE UNIVERSITY AND WEST LAFAYETTE AROUND 120 PM EDT...
  LAFAYETTE AND BATTLE GROUND AROUND 125 PM EDT...
  DAYTON AROUND 140 PM EDT...
  MULBERRY AROUND 150 PM EDT...
  ROSSVILLE AROUND 155 PM EDT...
  FRANKFORT AROUND 210 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

DRT

The radar

The Indianapolis radar (KIND), 97 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

46 hail, 18 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Tippecanoe

When
May 21, 12:18 PM EST to 12:20 PM EST
Where
Tippecanoe County, 0.87 mi SW of West Lafayette
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.440, -86.910

Hail, Tippecanoe

When
May 21, 12:21 PM EST to 12:23 PM EST
Where
Tippecanoe County, 0.87 mi SW of West Lafayette
Measured
0.88 in hail
Reported by
Public
Coordinates
40.440, -86.910

Hail, Clinton

When
May 21, 1:08 PM EST to 1:10 PM EST
Where
Clinton County, 0.53 mi E of Frankfort
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.280, -86.510

Thunderstorm wind gusts of up to 50 mph were also reported.

Hail, Clinton

When
May 21, 1:12 PM EST to 1:14 PM EST
Where
Clinton County, 0.41 mi ESE of Clinton Co Arpt
Measured
1 in hail
Reported by
County Official
Coordinates
40.269, -86.563

This one inch hail report came in from a location just south of the Frankfort Airport.

Hail, Boone

When
May 21, 1:29 PM EST to 1:31 PM EST
Where
Boone County, 0.53 mi E of Mechanicsburg
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
40.170, -86.470

This report came in from near the intersection of County Roads 200 East and 850 North.

Hail, Boone

When
May 21, 1:43 PM EST to 1:45 PM EST
Where
Boone County, 1.6 mi WNW of Elizaville
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.126, -86.399

This report came in from near the intersection of County Road 375 East and State Route 47.

Hail, Boone

When
May 21, 2:11 PM EST to 2:13 PM EST
Where
Boone County, 0.69 mi SSW of Rosston
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.041, -86.285

This report came in from near the intersection of Highway 421 and State Route 32.

Hail, Marion

When
May 21, 3:00 PM EST to 3:02 PM EST
Where
Marion County, 1.73 mi ESE of Traders Pt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.870, -86.270

Hail, Marion

When
May 21, 3:16 PM EST to 3:18 PM EST
Where
Marion County, 1.06 mi E of Indianapolis
Measured
1.25 in hail
Reported by
Public
Coordinates
39.780, -86.130

This report was received via Facebook.

Hail, Marion

When
May 21, 3:23 PM EST to 3:25 PM EST
Where
Marion County, 0.87 mi NW of Indianapolis
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.790, -86.160

Hail, Marion

When
May 21, 3:23 PM EST to 3:25 PM EST
Where
Marion County, 0.43 mi WNW of Indianapolis
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.782, -86.158

This report came in from the WTHR Studio at 10th Street and Meridian Street.

Hail, Marion

When
May 21, 3:24 PM EST to 3:26 PM EST
Where
Marion County, 0.69 mi N of Indianapolis
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.790, -86.150

Hail, Marion

When
May 21, 3:24 PM EST to 3:26 PM EST
Where
Marion County, 1.99 mi SSE of Indianapolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.752, -86.140

This report came in from the Fountain Square area.

Hail, Marion

When
May 21, 3:25 PM EST to 3:27 PM EST
Where
Marion County, 0.48 mi SE of Flackville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.775, -86.174

This report came in from the IUPUI area.

Hail, Marion

When
May 21, 3:29 PM EST to 3:31 PM EST
Where
Marion County, 0.53 mi W of Beech Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.720, -86.090

Hail, Marion

When
May 21, 3:30 PM EST to 3:32 PM EST
Where
Marion County, Southport
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.670, -86.120

Hail, Marion

When
May 21, 3:30 PM EST to 3:32 PM EST
Where
Marion County, Indianapolis
Measured
1 in hail
Reported by
Public
Coordinates
39.780, -86.150

Hail, Marion

When
May 21, 3:33 PM EST to 3:35 PM EST
Where
Marion County, 1.74 mi WNW of Edgewood
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.690, -86.150

Street flooding was also noted in this location.

Hail, Marion

When
May 21, 3:34 PM EST to 3:36 PM EST
Where
Marion County, 1.73 mi SW of Beech Grove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.703, -86.104

Hail, Hendricks

When
May 21, 3:34 PM EST to 3:36 PM EST
Where
Hendricks County, 1.91 mi NE of Brownsburg Arpt
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
39.843, -86.459

This report came in from near the intersection of County Roads 550 North and 400 East.

Hail, Marion

When
May 21, 3:35 PM EST to 3:37 PM EST
Where
Marion County, 0.53 mi W of Beech Grove
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.720, -86.090

Hail, Fountain

When
May 21, 3:35 PM EST to 3:37 PM EST
Where
Fountain County, 1.74 mi SW of Kingman
Measured
1.5 in hail
Reported by
Public
Coordinates
39.950, -87.300

This report was received via Facebook.

Hail, Marion

When
May 21, 3:38 PM EST to 3:40 PM EST
Where
Marion County, 1.74 mi WNW of Edgewood
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.690, -86.150

This report came in from near the intersection of Interstate 465 and Highway 31.

Hail, Marion

When
May 21, 3:40 PM EST to 3:42 PM EST
Where
Marion County, 1.74 mi WNW of Edgewood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.690, -86.150

Thunderstorm Wind, Marion

When
May 21, 3:40 PM EST
Where
Marion County, 1.74 mi WNW of Edgewood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.690, -86.150

An estimated thunderstorm wind gust of 60 mph was observed in this location.

Hail, Fountain

When
May 21, 3:42 PM EST to 3:44 PM EST
Where
Fountain County, Kingman
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.970, -87.280

Hail, Marion

When
May 21, 3:44 PM EST to 3:46 PM EST
Where
Marion County, 1.06 mi W of Homecroft
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.670, -86.150

Hail, Boone

When
May 21, 3:45 PM EST to 3:47 PM EST
Where
Boone County, 2.14 mi SSE of Northfield
Measured
0.88 in hail
Reported by
Public
Coordinates
40.000, -86.270

Hail, Hendricks

When
May 21, 3:45 PM EST to 3:47 PM EST
Where
Hendricks County, 1.74 mi SE of Brownsburg
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.830, -86.380

Hail, Marion

When
May 21, 3:48 PM EST to 3:50 PM EST
Where
Marion County, 2.75 mi WSW of Acton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.660, -86.020

Hail, Marion

When
May 21, 3:50 PM EST to 3:52 PM EST
Where
Marion County, 0.87 mi SE of Beech Grove
Measured
1.25 in hail
Reported by
Public
Coordinates
39.710, -86.070

This report came in via Facebook.

Thunderstorm Wind, Marion

When
May 21, 3:50 PM EST
Where
Marion County, 2.62 mi SE of Southport
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
NWS Employee
Coordinates
39.640, -86.090

Trees were down in this location due to damaging thunderstorm wind gusts.

Hail, Putnam

When
May 21, 3:53 PM EST to 3:55 PM EST
Where
Putnam County, 1.06 mi E of Bainbridge
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.770, -86.800

Hail, Marion

When
May 21, 3:54 PM EST to 3:56 PM EST
Where
Marion County, 2.13 mi W of Acton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.670, -86.010

Thunderstorm Wind, Hendricks

When
May 21, 3:54 PM EST to 3:56 PM EST
Where
Hendricks County, 1.27 mi ESE of Avon
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.760, -86.380

An estimated thunderstorm wind gust of 60 mph was observed in this location.

Thunderstorm Wind, Johnson

When
May 21, 3:54 PM EST
Where
Johnson County, 0.51 mi S of Rocklane
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.613, -86.020

A two-foot diameter section of a tree was split, blocking Rocklane Road, due to damaging thunderstorm wind gusts. Public safety was on the scene.

Thunderstorm Wind, Johnson

When
May 21, 3:55 PM EST
Where
Johnson County, 2.07 mi S of Greenwood Skyway Arp
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
39.600, -86.080

Trees were snapped or uprooted in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Boone

When
May 21, 4:00 PM EST
Where
Boone County, Lebanon
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.050, -86.470

Numerous trees and power lines were downed due to damaging thunderstorm wind gusts. One of the trees was a three-foot diameter tree and a utility pole was down as well.

Thunderstorm Wind, Morgan

When
May 21, 4:05 PM EST
Where
Morgan County, 0.87 mi SE of Mooresville
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
39.610, -86.360

Trees were downed in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Shelby

When
May 21, 4:10 PM EST
Where
Shelby County, 1.48 mi NNW of Mt Auburn
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.420, -85.910

Two trees were uprooted and a trampoline was thrown on a tree due to damaging thunderstorm wind gusts in this location.

Hail, Shelby

When
May 21, 4:13 PM EST to 4:15 PM EST
Where
Shelby County, Shelbyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -85.780

Hail, Hendricks

When
May 21, 4:19 PM EST to 4:21 PM EST
Where
Hendricks County, 0.69 mi N of Coatesville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.690, -86.670

Hail, Montgomery

When
May 21, 4:30 PM EST to 4:32 PM EST
Where
Montgomery County, 1.74 mi SE of Browns Vly
Measured
1 in hail
Reported by
Department of Highways
Coordinates
39.880, -86.980

Flash Flood, Marion

When
May 21, 4:30 PM EST to 6:30 PM EST
Where
Marion County, 1.97 mi E of Edgewood
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.680, -86.083

Water was reportedly approximately two feet deep at the intersection of Emerson Drive and Edgewood Drive due to heavy thunderstorm rainfall.

Flash Flood, Boone

When
May 21, 4:36 PM EST to 7:00 PM EST
Where
Boone County, 0.82 mi WNW of Lebanon to 0.81 mi WNW of Lebanon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.054, -86.485

Eighteen inches of water was reported to be over Smiley Street in Lebanon due to heavy thunderstorm rainfall.

Hail, Hendricks

When
May 21, 4:39 PM EST to 4:41 PM EST
Where
Hendricks County, 0.87 mi NE of Clayton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.690, -86.520

Hail, Decatur

When
May 21, 4:45 PM EST to 4:47 PM EST
Where
Decatur County, 0.69 mi N of Greensburg
Measured
1.25 in hail
Reported by
Public
Coordinates
39.340, -85.480

Hail, Hendricks

When
May 21, 4:45 PM EST to 4:47 PM EST
Where
Hendricks County, 0.53 mi W of Plainfield
Measured
1 in hail
Reported by
Public
Coordinates
39.700, -86.410

Hail, Morgan

When
May 21, 4:51 PM EST to 4:53 PM EST
Where
Morgan County, Mooresville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.620, -86.370

Hail, Morgan

When
May 21, 4:51 PM EST to 4:53 PM EST
Where
Morgan County, 0.69 mi N of Bethany
Measured
0.88 in hail
Reported by
Public
Coordinates
39.540, -86.370

Hail, Morgan

When
May 21, 4:53 PM EST to 4:55 PM EST
Where
Morgan County, Mooresville
Measured
1 in hail
Reported by
Public
Coordinates
39.620, -86.370

This report came in from a retired NWS employee.

Hail, Montgomery

When
May 21, 4:55 PM EST to 4:57 PM EST
Where
Montgomery County, Waveland
Measured
2.75 in hail
Reported by
Public
Coordinates
39.880, -87.050

This report came in via Facebook.

Hail, Morgan

When
May 21, 4:58 PM EST to 5:00 PM EST
Where
Morgan County, 0.69 mi N of Bethany
Measured
1 in hail
Reported by
Public
Coordinates
39.540, -86.370

This report came in from a retired NWS employee.

Thunderstorm Wind, Shelby

When
May 21, 4:58 PM EST
Where
Shelby County, 0.69 mi S of Flat Rock
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
39.360, -85.830

Trees were reported down in southern Shelby County near the intersection of County Roads 700 South and 300 East due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Bartholomew

When
May 21, 5:00 PM EST
Where
Bartholomew County, 1.27 mi ENE of Hope
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
39.310, -85.750

Trees were downed in location due to damaging thunderstorm wind gusts.

Flash Flood, Boone

When
May 21, 5:03 PM EST to 7:00 PM EST
Where
Boone County, 0.31 mi NNE of Lebanon to 0.31 mi NE of Lebanon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.054, -86.467

Two feet of water was on the road in areas between the 500 to 800 block of East Street due to heavy thunderstorm rainfall.

Thunderstorm Wind, Jackson

When
May 21, 6:55 PM EST
Where
Jackson County, 2.07 mi S of Crothersville
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
38.770, -85.850

Trees were reported down in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Vermillion

When
May 21, 8:15 PM EST
Where
Vermillion County, 1.7 mi ENE of Jonestown
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
39.728, -87.470

Trees were downed between County Roads 1050 South and 1150 South near County Road 75 West due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Decatur

When
May 21, 8:45 PM EST
Where
Decatur County, Westport
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
39.180, -85.580

Trees were downed in this location due to damaging thunderstorm wind gusts.

Hail, Parke

When
May 21, 9:05 PM EST to 9:11 PM EST
Where
Parke County, 0.87 mi NE of Lyford
Measured
1.75 in hail
Reported by
County Official
Coordinates
39.660, -87.360

Hail drifts, up to two feet in height, were reported from the southern part of the county.

Thunderstorm Wind, Putnam

When
May 21, 9:15 PM EST
Where
Putnam County, 0.49 mi NE of Pleasant Garden
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.555, -86.964

An estimated thunderstorm wind gust of 65 mph was observed in this location.

Thunderstorm Wind, Vermillion

When
May 21, 9:25 PM EST
Where
Vermillion County, 0.87 mi SE of Dana
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
39.790, -87.490

Trees were reported down in this location due to damaging thunderstorm wind gusts. Some minor street flooding was also noted.

Hail, Monroe

When
May 21, 11:06 PM EST to 11:08 PM EST
Where
Monroe County, 1.27 mi WSW of New Unionville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.210, -86.470

Hail, Monroe

When
May 21, 11:36 PM EST to 11:38 PM EST
Where
Monroe County, 0.87 mi SE of Kirby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.120, -86.590

Thunderstorm Wind, Lawrence

When
May 22, 12:00 AM EST
Where
Lawrence County, 1.28 mi WNW of Leesville
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
38.860, -86.300

Trees were downed in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Vigo

When
May 22, 12:05 AM EST
Where
Vigo County, 2.18 mi S of Pimento
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
39.288, -87.379

Trees were downed along French Drive due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Jennings

When
May 22, 12:05 AM EST
Where
Jennings County, 7.62 mi SSW of Hayden
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
38.880, -85.790

Trees were downed in this location due to damaging thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523826, 523827, 523828, 523830, 523833, 523838, 523848, 523849, 523851, 523853, 523854, 523855, 523863, 523865, 523867, 523871, 523872, 523880, 523887, 523920, 523921, 523965, 523969, 524052, 524399, 524056, 524057, 524059, 524060, 524061, 524063, 524426, 524064, 524074, 524400, 524417, 524402, 524409, 524411, 524415, and more.